Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1998, 11:05 PM CDT for Cherokee County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1998, 11:05 PM CDT (04:05 UTC)
- Expired
- Apr 15, 1998, 12:10 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 11:18 PM CDT | Thunderstorm Wind 52 | Columbus, KS | Thunderstorm winds downed power lines and damaged a transformer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 150405 RRA SVRSGF KSC021-150510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1105 PM CDT TUE APR 14 1998 * SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY - SOUTHEASTERN KANSAS * UNTIL 1210 AM CDT * SOME AREAS AFFECTED SHERWIN BY 1107 PM COLUMBUS BY 1112 PM LAWTON BY 1130 PM * AT 1100 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 22 MILES WEST OF COLUMBUS...OR NEAR HALLOWELL AND WAS MOVING EAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING, WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. & TAGGART/SCHMIDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:14 PM CDT, 8 hours 51 minutes earlier.
Area forecast discussion, Apr 14, 2:14 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CDT TUE APR 14 1998 AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT. SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT TO SE KS/NW ARK. 60F DEW PTS AS FAR NORTH AS KTUL. SFC DRY LINE EAST OF KDDC TO BTWN KGAG AND KEND. ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED. 12Z ETA HAD 60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50. ETA BRINGS AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z. LATEST SWOMCD AND SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN OK. STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY 06Z...WITH SOUTHERLY 60+ KNOTS AT 85H. THUS GOOD SHEAR PROFILE FOR STORMS TO WORK WITH. HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE IN ERN OK/SW MO AROUND 06Z. ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE RISK. EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z. ANOTHER 50H VORT MAX TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE OHIO VALLEY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY. SOME STORMS MAY BE SEVERE. LOW AROUND 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. LOW IN THE MID 50S. SOUTH WIND 10 TO 20 MPH. CCF SGF TB 058/076 045/059 038 0664- JLN BB 061/075 045/059 038 0661- RIDDLE
In the hours before
Special weather statement, Apr 14, 9:05 PM CDT, 2 hours before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 905 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM... A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR JASPER ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA LAMAR COLUMBUS A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER. THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT UNTIL 10 PM. THIS NEW WATCH IS IN EFFECT UNTIL 3 AM. THE SAME COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED. STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA. EVENING WEATHER BALLOON SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE HAIL AND THE DEVELOPMENT OF TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
Special weather statement, Apr 14, 9:05 PM CDT, 2 hours before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 905 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM... A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR JASPER ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA LAMAR COLUMBUS A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER. THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT UNTIL 10 PM. THIS NEW WATCH IS IN EFFECT UNTIL 3 AM. THE SAME COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED. STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA. EVENING WEATHER BALLOON SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE HAIL AND THE DEVELOPMENT OF TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 26 min |
| Apr 14, 11:50 PM CDT | Tornado Warning | SGF | Cherokee | 65 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Bourbon | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.